Fentanyl is Forever
Fentanyl is a synthetic opioid - up to 50 times stronger than heroin and 100 times stronger than morphine.
Fentanyl and other synthentic opioids are the most common drugs involved in overdose death. Even in small doses, it can be deadly.
In San Joaquin County in 2021, 48 people died from fentanyl overdoses. The fentanyl overdose death rate in 2021 was 20 times higher than in 2018. Over half the victims were between 14-35 years old.
Fentanyl-laced drugs look just like many other drugs. Counterfeit pills are made to resemble other prescription opioids such as oxycodone (Oxycontin, Percocet) or hydrocodone (Vicodin); and alprazolam (Xanax) or stimulants like amphetamines (Adderall). Powdered fentanyl is often mixed with drugs like heroin, cocaine, and methamphetamine.
Fentanyl-laced drugs are extremely dangerous. People are often unaware their drugs are laced with fentanyl. You can’t see it, taste it, or smell it.
Fake prescription pills are often sold on social media and e-commerce sites. These fake pills are available to anyone with a smartphone, including minors.
How to Save a Life
RECOGNIZE THE SIGNS OF OPIOID OVERDOSE
- Small, constricted "pinpoint pupils"
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin, especially lips and nails
IF YOU THINK SOMEONE IS OVERDOSING
It can be hard to tell if a person is high or experiencing an overdose. Not sure? Treat it like an overdose—you could save a life.
- Call 911 Immediately. *
- Administer Naloxone if available. * *
- Keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until Emergency assistance arrives.
* California law protects a person overdosing and the person who called for help from legal trouble.
* * Naloxone is a life-saving medication to reverse the effects of opioid overdose and save lives. It is available free to the public at San Joaquin Public Health Services.